Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 85, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 9, 2016, 5:25 PM CDT for Cloud County, Ottawa County, Kansas. It was in force for 50 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2016, 5:25 PM CDT (22:25 UTC)
- Expired
- May 9, 2016, 6:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Cloud County, KS, Ottawa County, KS
The radar
The Grand Island radar (KUEX), 122 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 5:30 PM CDT | HAIL 2.75 | 3 Se Ada, KS | BASEBALL SIZE HAIL DECREASED TO DOLLAR COIN SIZE BY 533 PM. |
| May 9, 5:50 PM CDT | HAIL 1 | Delphos, KS | |
| May 9, 5:53 PM CDT | HAIL 1 | 5 Ne Delphos, KS | |
| May 9, 6:05 PM CDT | HAIL 0.75 | 6 N Glasco, KS | |
| May 9, 6:15 PM CDT | HAIL 1 | 6 N Glasco, KS | NICKEL TO QUARTER |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 2:07 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.4 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 570 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 799 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.5
The text
As transmitted.
075 WUUS53 KTOP 092225 SVRTOP KSC029-143-092315- /O.NEW.KTOP.SV.W.0085.160509T2225Z-160509T2315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 525 PM CDT MON MAY 9 2016 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN CLOUD COUNTY IN NORTH CENTRAL KANSAS... NORTHWESTERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS... * UNTIL 615 PM CDT * AT 524 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ADA...MOVING NORTH AT 30 MPH. ANOTHER SEVERE STORM WAS NEAR GLASCO...ALSO MOVING NORTH. HAZARD...HALF DOLLAR SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... MINNEAPOLIS...GLASCO...DELPHOS AND ADA. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM WINDOWS. && LAT...LON 3951 9793 3951 9761 3906 9770 3907 9793 TIME...MOT...LOC 2224Z 184DEG 25KT 3910 9784 HAIL...1.25IN WIND...<50MPH $$ GDP
2 follow-up statements
927
WWUS53 KTOP 092234
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
534 PM CDT MON MAY 9 2016
KSC029-143-092315-
/O.CON.KTOP.SV.W.0085.000000T0000Z-160509T2315Z/
CLOUD-OTTAWA-
534 PM CDT MON MAY 9 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHWESTERN CLOUD AND NORTHWESTERN OTTAWA COUNTIES...
AT 533 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ADA...MOVING
NORTH AT 30 MPH. ANOTHER SEVERE STORM WAS NORTHEAST OF
GLASCO...ALSO MOVING NORTH AT 30 MPH.
THIS IS A VERY DANGEROUS STORM.
HAZARD...BASEBALL SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS REPORTED BASEBALL SIZE HAIL 7
MILES WEST OF MINNEAPOLIS AT 530 PM.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE SEVERELY INJURED.
EXPECT SHATTERED WINDOWS...EXTENSIVE DAMAGE TO ROOFS...
SIDING...AND VEHICLES.
LOCATIONS IMPACTED INCLUDE...
MINNEAPOLIS...GLASCO...DELPHOS AND ADA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE
HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 3951 9793 3951 9761 3909 9769 3910 9790
TIME...MOT...LOC 2233Z 186DEG 26KT 3917 9779
HAIL...2.75IN
WIND...<50MPH
$$
GDP958
WWUS53 KTOP 092250
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
550 PM CDT MON MAY 9 2016
KSC029-143-092315-
/O.CON.KTOP.SV.W.0085.000000T0000Z-160509T2315Z/
CLOUD-OTTAWA-
550 PM CDT MON MAY 9 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHWESTERN CLOUD AND NORTHWESTERN OTTAWA COUNTIES...
AT 549 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DELPHOS...MOVING
NORTH AT 30 MPH.
HAZARD...TWO INCH HAIL.
SOURCE...TRAINED WEATHER SPOTTERS REPORTED QUARTER SIZE HAIL IN
DELPHOS AT 549 PM.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS...AND VEHICLES.
LOCATIONS IMPACTED INCLUDE...
GLASCO AND DELPHOS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE
HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 3951 9793 3951 9761 3914 9768 3918 9785
TIME...MOT...LOC 2249Z 183DEG 25KT 3933 9777
HAIL...2.00IN
WIND...<50MPH
$$
GDPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:19 PM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, May 9, 3:19 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 319 PM CDT MON MAY 9 2016 .SHORT TERM...(This Evening through Tuesday) Issued at 319 PM CDT MON MAY 9 2016 Focus on next several hours of convection then on brief break Tues. Severe storms will develop over the next few hours and impact much of the area with MLCAPE of 1500-2000 J/KG with shear increasing from NW to SE across our area from 25kts to around 45kts. Expect mixed modes of storms with all hazards in play. Tornado risk appears marginal but as usual non-zero given SE sfc flow. Flooding and heavy rains in local areas could actually end up being larger issue is storms repeatedly move across same areas. Although precip should exit by midnight the sfc low never does track NE but instead re-develops across eastern CO as the next upper wave approaches so look for continued SE sfc winds along with dewpoints in the upper 50s to lower 60s through Tues but dry weather expected at least for 24 hours. .LONG TERM...(Tuesday Night through Monday) Issued at 319 PM CDT MON MAY 9 2016 Upper trough moving across the Northern Plains Tuesday night and Wednesday will bring a cold front into eastern Kansas with the models differing slightly with the speed. Showers and thunderstorms look to develop and move into north central Kansas late Tuesday evening and may hold off until after midnight. The upper trough axis will move through eastern Kansas Wednesday night and will keep a chance of showers and thunderstorms with elevated instability and cooler temps aloft with the upper trough. Northwest flow is expected in the wake of the upper trough and continues through the weekend. There are a number of waves that will move southeast out of Canada across the area bringing a chance of showers and a few storms to the area beginning Friday and off and on through next Monday. Best chances for storms will be Friday then again on Sunday and Monday where shear and instability will be favorable. Highs mainly in the 70s through Friday. A cold front moving through Friday night will usher in cooler air for the weekend with highs in the 60s and lows in the 40s. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 1213 PM CDT MON MAY 9 2016 Greatest challenge is timing of convection and impacts on TAFS. For now will trend upward on CIGS with a tempo group late afternoon and early evening to try and time thunderstorms. T-storms should be out of the area by 4Z however confidence is low on potential CIGS or VIS conds thereafter due to humid airmass and light winds as low pressure remains stationary across KS. For now have gone MVFR on CIGS and VIS conds with some risk for IFR. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...Omitt LONG TERM...53 AVIATION...Omitt
Hazardous weather outlook, May 9, 11:54 AM CDT, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 1154 AM CDT MON MAY 9 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-101700- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1154 AM CDT MON MAY 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORMS WILL DEVELOP THIS AFTERNOON MAINLY BETWEEN 2 AND 4PM. THE STORMS WILL MOVE EAST NORTHEAST ACROSS THE AREA THROUGH THIS EVENING BRINGING THE RISK FOR LARGE HAIL...DAMAGING WINDS AND A TORNADO OR TWO. THE RISK FOR SEVERE STORMS WILL BE GREATEST BETWEEN 4PM AND 10PM TONIGHT. IN ADDITION...HEAVY RAINS COULD PRODUCE FLASH FLOODING ESPECIALLY ACROSS THOSE AREAS THAT HAVE RECEIVED HEAVY RAINS IN THE PAST 24 HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS WILL BE POSSIBLE LATE TUESDAY NIGHT INTO EARLY WEDNESDAY MORNING ACROSS NORTH CENTRAL KANSAS. STRONG TO SEVERE STORMS ARE POSSIBLE ACROSS EAST CENTRAL KANSAS WEDNESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED BETWEEN 4PM AND 10 PM. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Local storm report, May 9, 5:11 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
511 PM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL LEONARDVILLE 39.36N 96.86W
05/09/2016 E0.50 INCH RILEY KS TRAINED SPOTTER
PEA TO JUST SMALLER THAN DIME HAIL ESTIMATED.
&&
COMITTLocal storm report, May 9, 5:21 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
521 PM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL TESCOTT 39.01N 97.88W
05/09/2016 E0.88 INCH OTTAWA KS TRAINED SPOTTER
MOSTLY DIME SIZE HAIL
&&
JPThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 8:12 PM CDT | Special Weather Statement | TOP | Lyon | 33 min |
| May 8, 8:24 PM CDT | Special Weather Statement | TOP | Wabaunsee | 36 min |
| May 8, 8:39 PM CDT | Special Weather Statement | TOP | Osage | 36 min |
| May 8, 9:01 PM CDT | Severe Thunderstorm Warning | TOP | Franklin, Osage | 18 min |
| May 8, 9:56 PM CDT | Special Weather Statement | TOP | Republic | 49 min |
| May 8, 10:00 PM CDT | Areal Flood Advisory | TOP | Lyon, Osage | 3 hr |
| May 8, 10:05 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 40 min |
| May 8, 10:36 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 21 min |
| May 8, 10:44 PM CDT | Special Weather Statement | TOP | Republic | 46 min |
| May 9, 12:28 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 62 min |
| May 9, 1:13 AM CDT | Areal Flood Warning | TOP | Republic | 3 hr |
| May 9, 1:27 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Washington | 48 min |
| May 9, 1:37 AM CDT | Areal Flood Warning | TOP | Cloud | 3 hr |
| May 9, 1:40 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 25 min |
| May 9, 2:09 AM CDT | Severe Thunderstorm Warning | TOP | Washington | 41 min |
| May 9, 2:45 AM CDT | Special Weather Statement | TOP | Cloud | 30 min |
| May 9, 5:28 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Riley, Washington | 47 min |
| May 9, 5:41 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 49 min |
| May 9, 6:08 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Riley, Washington | 52 min |
| May 9, 6:10 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 50 min |
| May 9, 6:20 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Washington | 40 min |
| May 9, 6:28 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 47 min |
| May 9, 6:44 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 46 min |
| May 9, 6:45 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 45 min |
| May 9, 6:56 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Riley, Washington | 49 min |
| May 9, 6:59 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.